Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jan 2, 2006, 2:25 AM CST for Decatur County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 2, 2006, 2:25 AM CST (08:25 UTC)
- Expired
- Jan 2, 2006, 3:15 AM CST
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Decatur County, IA
The radar
The Des Moines radar (KDMX), 115 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 020825 SVRDMX IAC053-020915- /O.NEW.KDMX.SV.W.0001.060102T0825Z-060102T0915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 225 AM CST MON JAN 2 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA. * UNTIL 315 AM CST. * AT 223 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 14 MILES SOUTHEAST OF LEON...OR 70 MILES SOUTH OF DES MOINES...AND MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES EAST OF LEON BY 305 AM CST. NEAR GARDEN GROVE BY 315 AM CST. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4057 9375 4058 9356 4090 9358 4087 9387 $$ FORSTER
1 follow-up statement
000 WWUS53 KDMX 020853 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 253 AM CST MON JAN 2 2006 IAC053-020915- /O.CON.KDMX.SV.W.0001.000000T0000Z-060102T0915Z/ DECATUR IA- 253 AM CST MON JAN 2 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN DECATUR COUNTY UNTIL 315 AM CST... AT 249 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 8 MILES EAST OF LEON...OR 59 MILES SOUTH OF DES MOINES... AND MOVING NORTH AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR GARDEN GROVE BY 310 AM CST. NEAR LE ROY BY 315 AM CST. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY AWAY FROM WINDOWS. LAT...LON 4057 9375 4058 9356 4090 9358 4087 9387 $$ FORSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 3:05 PM CST, 11 hours 20 minutes earlier.
Area forecast discussion, Jan 1, 3:05 PM CST, 11 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 305 PM CST SUN JAN 1 2006 .DISCUSSION... TONIGHTS EVENT IS UNDERWAY TO OUR NORTHWEST AND IS EXPECTED TO SPREAD INTO THE CWA THIS EVENING. PRECIP TYPE REMAINS THE MAJOR HEADACHE. THERE IS A LOT OF WARM AIR THAT WILL BE BROUGHT IN WITH THE EASTERLY FLOW AND PRECIP WILL LIKELY START OUT AS RAIN BUT WHERE THE FLOW HAS A NORTHEASTERLY COMPONENT (I.E. EST AND POINTS NORTH AND WEST) THE SOUNDINGS INDICATE COOLER AIR ALOFT SO FREEZING RAIN WILL START MUCH EARLIER BUT ALSO SHOULD CHANGE OVER TO SNOW AS THE COLUMN CONTINUES TO SATURATE AND COOL. SOUTHERN SECTIONS OF THE CWA SHOULD REMAIN RAIN THROUGH THE EVENT. TO ACCOUNT FOR THE MIX FAR NORTH WE HAVE CHANGED THE FREEZING RAIN ADVISORY TO A WINTER WEATHER ADVISORY. FURTHER SOUTH THE FREEZING RAIN ADVISORY WILL REMAIN AS SUCH THOUGH SOUNDINGS INDICATE A MIX WITH SLEET MID MORNING MONDAY. OVERALL TREND OF THE FORECAST WAS GOOD SO LITTLE CHANGE WAS MADE TO TIMING AND JUST SOME TWEAKING TO PRECIP TYPE. ONE CHANGE OF NOTE...THE GFS DOES BUILD A RIDGE INTO US LATE MONDAY SO I HAVE CLEARED PRECIP OUT DURING THE AFTERNOON OVER THE WEST AND CENTRAL A LITTLE QUICKER. I LEFT CHANCE POPS ONLY IN THE FAR EAST. THE OTHER THING TO WATCH IS THAT THE SURFACE LOW WILL LIFT FROM KS INTO NRN MO AND ADVECT 50+ DEWPOINTS AND QUITE UNSTABLE AIR INTO SOUTHERN/ SOUTHEAST IOWA. I WOULD NOT BE SURPRISED TO SEE THUNDER IN THOSE AREAS LATER TONIGHT. THE MORNING ISSUANCE HAD THE MENTION OF THUNDER AND WE WILL LEAVE THAT IN OVER THE FAR SOUTHEAST. BEYOND MONDAY...RIDGING TAKES PLACE MONDAY NIGHT AND TUESDAY WITH SOUTHERLY FLOW BECOMING ESTABLISHES LATE MONDAY NIGHT. TEMPS SHOULD RECOVER NICELY ON TUESDAY WITH MID 40S ACROSS THE SOUTH AND MID 30S FAR NORTH. THIS WILL BE SHORT LIVED THOUGH AS THE NEXT SYSTEM MOVES IN FOR TUESDAY NIGHT AND WEDNESDAY. CURRENT TRENDS SHOW THE SHORTWAVE LIFTING FURTHER NORTH AND THE BEST LIFT AND VORTICITY SHOULD STAY OVER NORTHERN IOWA. I DID NOT MAKE LARGE CHANGES TO THAT PERIOD YET BUT IT DOES APPEAR THAT NORTHERN IOWA WILL SEE THE BEST CHANCE FOR SNOW AS ROCKY MOUNTAIN RIDGE AMPLIFIES AND SPILLS COLD AIR INTO THE CWA. AFTER THAT THE RIDGE GRADUALLY WORKS INTO THE CENTRAL PART OF THE COUNTRY MODERATING TEMPS SOME. A WEAK AND FAST MOVING SHORT WAVE FLATTENS THE RIDGE A BIT FOR SUNDAY AND BRINGS A CHANCE AGAIN FOR SNOW LATE SUNDAY/SUNDAY NIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY ALONG AND NORTH OF HIGHWAY 18 FROM 9 PM TONIGHT THROUGH NOON MONDAY. FREEZING RAIN ADVISORY ROUGHLY ALONG THE HIGHWAY 20 CORRIDOR FROM 6 AM TO NOON MONDAY. && FAB
Hazardous weather outlook, Jan 1, 11:15 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1115 PM CST SUN JAN 1 2006 IAZ004>007-015>017-023>028-033>039-044>047-030515- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE- 1115 PM CST SUN JAN 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA...GENERALLY NORTH OF A DENISON TO BOONE TO WATERLOO LINE. .DAY ONE...TONIGHT SCATTERED RAIN WILL BECOME WIDESPREAD OVERNIGHT. A FEW AREAS OF FREEZING RAIN OVER THE FAR NORTHWEST WILL SPREAD SOUTHEAST SLOWLY THROUGH THE NIGHT. ICE ACCUMULATIONS TONIGHT WILL BE ONE TO TWO TENTHS OF AN INCH ALONG AND NORTHWEST OF A LINE FROM POCAHONTAS...TO BRITT...TO NORTHWOOD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A MIX OF SNOW...SLEET...AND FREEZING RAIN WILL CONTINUE MONDAY MORNING. MOST OF THE PRECIPITATION IN FAR NORTHWEST IOWA WILL BE SLEET AND SNOW...WITH FREEZING RAIN AND SLEET FURTHER SOUTH FROM HIGHWAY 3 TO HIGHWAY 20. AN ADDITIONAL TENTH OF AN INCH OF ICE ACCUMULATION IS POSSIBLE. SNOWFALL ACCUMULATIONS OVER FAR NORTHWEST IOWA WILL AVERAGE AN INCH OR LESS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED...HOWEVER REPORTS OF ICE AND SLEET ACCUMULATION WOULD BE GREATLY APPRECIATED. IAZ048>050-057>062-070>075-081>086-092>097-030515- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1115 PM CST SUN JAN 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA...GENERALLY SOUTH OF A DENISON TO BOONE TO WATERLOO LINE. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE NIGHT. THE STRONGER STORMS MAY PRODUCE HAIL OF UP TO ONE HALF INCH IN DIAMETER AS WELL AS BRIEF HEAVY RAINFALL. NO ORGANIZED SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.